Thunderstorm Wind, Cass
- When
- June 7, 5:45 PM CST
- Where
- Cass County, 0.52 mi W of Atlantic
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.400, -95.030
AWOS recorded a 67 mph wind gust.
Another shortwave moved across Iowa in early June, this one resulting in severe storms across southwest Iowa. Modest CAPE around 1000 J/kg was accompanied by deep layer shear that helped to organize storms and support rotating updrafts capable of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Another shortwave moved across Iowa in early June, this one resulting in severe storms across southwest Iowa. Modest CAPE around 1000 J/kg was accompanied by deep layer shear that helped to organize storms and support rotating updrafts capable of large hail and damaging winds. By evening storms across southwest Iowa were producing up to golf ball sized hail and winds damaged several trees and outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 7, 2:37 PM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 337 PM CDT Tue Jun 7 2022 .SHORT TERM.../Tonight through Wednesday Night/ Issued at 334 PM CDT Tue Jun 7 2022 Key Messages: - Severe storms possible into this evening over the southwest forecast area. Large hail and damaging winds are the primary threats. - Precipitation ending Wednesday morning then clearing into the afternoon. Vigorous short wave is currently diving southeast out of Wyoming and into Nebraska and South Dakota with strong to severe storms developing in advance of the system in the western portions of those states. Generally light flow is in place across Iowa with high pressure ridged just to the north and east of the area. Instability is building into south central and western Iowa. Expect storms to begin developing over east central Nebraska and west central Iowa by late this afternoon then dive southeast across the southwest CWA with additional weaker activity developing to the north. Profiles are favorable for supercell development though the light flow in the 0-500m level with the best shear above that layer. This will be favorable supercells with large hail and some damaging wind gusts. There is some landspout potential over west central Iowa during the initial updraft development stage near a surface wind weakness and where 0-3km CAPE values approach 100 J/kg along with sufficient surface vorticity. Locally heavy rainfall is also possible with these storms but not expecting any significant hydro issues beyond ponding. Additional storms may develop over northern Iowa after midnight. No severe weather is anticipated with this activity which likely will lingering into Wednesday morning before the drier air arrives. High pressure arrives Wednesday night with pleasant temperatures expected for the overnight. && .LONG TERM.../Thursday through Tuesday/ Issued at 334 PM CDT Tue Jun 7 2022 Key messages: -A threat for heavy rainfall exists Thursday night into Friday. -Low confidence rain chances over the weekend. -A period of fair weather sets in at the beginning of next week. Low-level layers remain saturated through much of the period with lots of moisture transport from the pacific and some from the Gulf. A better setup looks to be in place Thursday with a low over the Rockies and a high over the southeast region that will act to fling moisture way north into the upper Midwest. PWATs will be nearing 150% of normal with values approaching 1.5". Another shortwave propagates down the northwest flow in the west. The more favorable shear and greatest instability and will be located in Nebraska and Kansas where another MCS may form. There is some suggestion that a secondary band of rainfall will form off of a boundary over Iowa. There is some elevated instability and sufficient moisture supply that will sustain this, but confidence is lower for low-level supply due to the Gulf transport being disrupted by the expected MCS. Additional waves of energy propagate towards the region Saturday and Sunday night, although uncertainty still remains regarding location and timing of any possible rainfall. The warm sector of the ridge will arrive at the beginning of next week and finally bring some warming, hinted by positive 2m temperature anomalies. Additional energy will begin to build in the west, signaling a continued active weather pattern next week. We will continue to monitor the forecast period for periods of heavy rainfall. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1241 PM CDT Tue Jun 7 2022 Scattered cumulus near 4-5 kft early this afternoon. Thunderstorms are expected to develop by late afternoon and into the evening and impact most sites. Additional activity may develop late tonight into early Wed. Cigs will lower through the period and may be IFR at times late before clearing. Generally light winds though some gusts > 35 kts with thunderstorm outflow is likely. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Jimenez/Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 332 PM CDT Tue Jun 7 2022 IAZ033-034-044>046-057>060-070>074-081>086-092>097-082045- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 332 PM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few strong to severe thunderstorms are possible later this afternoon into tonight in southwest Iowa. The main hazards are damaging wind gusts, large hail, and perhaps locally heavy rainfall. Greatest severe risk will be during the late afternoon and evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible later on Thursday with the severe threat looking low at this time. Heavy rainfall is possible at times and may lead to some localized flooding concerns. Another round of storms is possible Saturday night into Sunday morning with the severe threat better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight. IAZ004>007-015>017-023>028-035>039-047>050-061-062-075-082045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Jasper-Poweshiek-Mahaska- 332 PM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few showers and thunderstorms are possible tonight. Some storms may produce hail and gusty winds, as well as some locally heavy rainfall. Showers and storms could last through tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible later on Thursday with the severe threat looking low at this time. Heavy rainfall is possible at times and may lead to some localized flooding concerns. Another round of storms is possible Saturday night into Sunday morning with the severe threat better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight.
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT Tue Jun 7 2022
IAZ070-080000-
Cass IA-
623 PM CDT Tue Jun 7 2022
...A strong thunderstorm will impact portions of western Cass County
through 700 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walnut, or 14 miles west of Atlantic, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Atlantic around 640 PM CDT.
This includes Interstate 80 between mile markers 50 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4150 9515 4150 9484 4119 9504 4127 9516
TIME...MOT...LOC 2323Z 289DEG 39KT 4147 9528
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KrullThe Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
10 thunderstorm wind, 6 hail. Local standard time, as filed.
AWOS recorded a 67 mph wind gust.
Wind driven hail event that features hail up to half dollar sized and winds over 60 mph that lasted for 15 to 20 minutes. Just emerged corn and beans were pulverized, pine trees stripped of needles, and hardwood trees defoliated. Worst hail this spotter has seen in 50 years at this location.
Emergency manager report of quarter sized hail.
Pine trees uprooted and split. Damage to an outbuilding including some broken windows.
Roof blown off a machine shed. Time estimated via radar.
Nickel sized hail north of Orient.
Large tree down on house. Time estimated via radar.
Nickel to quarter sized hail reported.
Farm outbuildings damaged on Cherry Street. Time estimated via radar.
Trees, sheds, and power lines reported down.
Nickel sized hail accompanied by strong winds.
Tin blown off of outbuilding on R15. Time estimated via radar.
Social media photo of wind blown hail causing damage to siding, windows, gutters, screens, and air conditioner. Time estimated by radar.
Broken wind shields, hole sin siding and windows, and destruction of nearby crops on three different properties. Hail lasted for 20 minutes and accumulated into drifts, making it difficult to open door of home. Hail that drifted lingered for at least 12 hours.
Social media report of at least half dollar sized hail that broke vehicle wind shields, house windows, skylight windows, and damaged house siding. Multiple large holes. Tree limb down on power line. Water over gravel road. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033167, 1033169, 1033168, 1033171, 1033172, 1033173, 1033174, 1033176, 1033177, 1033178, 1033179, 1033180, 1033181, 1033182, 1033183, 1033184.